Fill Out Your Profile to share more about you. Learn more...

Severe anxiety, depression, and insomnia following quitting progesterone cold turkey

My mother was diagnosed with breast cancer in both breasts in December of last year. Prior to her diagnosis she was taking progesterone to treat the effects of menopause. She stopped taking the progesterone after the diagnosis. Since then she has been experiencing extreme anxiety, depression, and insomnia. What treatment options are available for someone who is going through menopause and was helped by progesterone but now cannot take it due to having breast cancer? Could the severity of her anxiety, depression, and insomnia be caused by withdrawal from the progesterone? Will that naturally stabilize itself and if so, how long will that take? She started taking Zoloft last week. We're hopeful that that will eventually help but I would really appreciate any other information or suggestions about this topic.

Comments

  • moderators
    moderators Posts: 7,884

    Hi @mjpbronco33,

    It's quite possible that your mom is experiencing more significant depression from getting off the progesterone, but there can be many factors contributing. It's good to hear that she has started Zoloft. It normally takes about 4-8 weeks for the effects of an antidepressant to kick in, but some experience relief earlier than that. This article goes into how to distinguish menopausal grief/depression from clinical grief/depression:

    If you speak to palliative care at the cancer center she's receiving treatment at, they might recommend alternative treatments.

    Please keep us posted on how things are going for the both of you! Hope some of this helps.